Jump to ContentJump to Main Navigation
Show Summary Details
More options …

Analysis and Geometry in Metric Spaces

Ed. by Ritoré, Manuel

IMPACT FACTOR 2018: 0.536

CiteScore 2018: 0.83

SCImago Journal Rank (SJR) 2018: 1.041
Source Normalized Impact per Paper (SNIP) 2018: 0.801

Mathematical Citation Quotient (MCQ) 2017: 0.86

Open Access
See all formats and pricing
More options …

Tight Embeddability of Proper and Stable Metric Spaces

F. Baudier
  • Corresponding author
  • Institut de Mathématiques Jussieu-Paris Rive Gauche, Université Pierre et Marie Curie, Paris, France and Department of Mathematics, Texas A&M University, College Station, TX 77843, USA
  • Other articles by this author:
  • De Gruyter OnlineGoogle Scholar
/ G. Lancien
  • Corresponding author
  • Laboratoire de Mathématiques de Besançon, Université de Franche-Comté, 16 route de Gray, 25030 Besançon Cédex, France
  • Other articles by this author:
  • De Gruyter OnlineGoogle Scholar
Published Online: 2015-07-01 | DOI: https://doi.org/10.1515/agms-2015-0010


We introduce the notions of almost Lipschitz embeddability and nearly isometric embeddability. We prove that for p ∈ [1,∞], every proper subset of Lp is almost Lipschitzly embeddable into a Banach space X if and only if X contains uniformly the ℓpn’s. We also sharpen a result of N. Kalton by showing that every stable metric space is nearly isometrically embeddable in the class of reflexive Banach spaces.

Keywords: almost Lipschitz embeddability; nearly isometric embeddability; proper metric spaces; stable metric spaces

MSC: 46B85; 46B20


  • [1] Y. Bartal and L. Gottlieb. Dimension reduction techniques for ℓp, 1 ℓ p < ∞, with applications. arXiv:1408.1789, 2014. Google Scholar

  • [2] F. Baudier. Quantitative nonlinear embeddings into Lebesgue sequence spaces. J. Topol. Anal., to appear, arXiv: 1210.0588 (2013), 32 pages. Google Scholar

  • [3] F. Baudier. Metrical characterization of super-reflexivity and linear type of Banach spaces. Arch. Math., 89:419–429, 2007. Web of ScienceGoogle Scholar

  • [4] F. Baudier. Plongements des espaces métriques dans les espaces de Banach. Ph.D. Thesis, 100 pages (French), 2009. Google Scholar

  • [5] F. Baudier. Embeddings of proper metric spaces into Banach spaces. Hous. J. Math., 38:209–223, 2012. Google Scholar

  • [6] F. Baudier and G. Lancien. Embeddings of locally finite metric spaces into Banach spaces. Proc. Amer. Math. Soc., 136: 1029–1033, 2008. Google Scholar

  • [7] Y. Benyamini and J. Lindenstrauss. Geometric nonlinear functional analysis. Vol. 1, volume 48 of American Mathematical Society Colloquium Publications. American Mathematical Society, 2000. Google Scholar

  • [8] W. J. Davis, T. Figiel,W. B. Johnson, and A. Pełczynski. Factoring weakly compact operators. J. Funct. Anal., 17:311–327, 1974. Google Scholar

  • [9] P. Embrechts and M. Hofert. A note on generalized inverses. Math. Methods Oper. Res., 77(3):423–432, 2013. Google Scholar

  • [10] D. J. H. Garling. Stable Banach spaces, random measures and Orlicz function spaces. In Probability measures on groups (Oberwolfach, 1981), volume 928 of Lecture Notes in Math., pages 121–175. Springer, Berlin-New York, 1982. Google Scholar

  • [11] G. Godefroy and N. J. Kalton. Lipschitz-free Banach spaces. Studia Math., 159:121–141, 2003. Google Scholar

  • [12] M. Gromov. Asymptotic invariants of infinite groups, Geometric group theory, Vol. 2 (Sussex, 1991), London Math. Soc. Lecture Note Ser., vol. 182, Cambridge Univ. Press, Cambridge, 1993, pp. 1–295. Google Scholar

  • [13] E. Guentner and J. Kaminker. Exactness and uniform embeddability of discrete groups. J. London Math. Soc. (2), 70(3): 703–718, 2004. CrossrefGoogle Scholar

  • [14] S. Heinrich and P. Mankiewicz. Applications of ultrapowers to the uniform and Lipschitz classification of Banach spaces. Studia Math., 73:225–251, 1982. Google Scholar

  • [15] R. C. James. Uniformly non-square Banach spaces. Ann. of Math. (2), 80:542–550, 1964. Google Scholar

  • [16] W. B. Johnson and J. Lindenstrauss, editors. Handbook of the geometry of Banach spaces. Vol. I. North-Holland Publishing Co., Amsterdam, 2001. Google Scholar

  • [17] N. J. Kalton. Coarse and uniform embeddings into reflexive spaces. Quart. J. Math. (Oxford), 58:393–414, 2007. Google Scholar

  • [18] N. J. Kalton and N. L. Randrianarivony. The coarse Lipschitz structure of `p `q. Math. Ann., 341:223–237, 2008. Google Scholar

  • [19] J. L. Krivine. Sous-espaces de dimension finie des espaces de Banach réticulés. Ann. of Math. (2), 104:1–29, 1976. Google Scholar

  • [20] J. L. Krivine and B. Maurey. Espaces de Banach stables. Israel J. Math., 39:273–295, 1981. Google Scholar

  • [21] Å. Lima, O. Nygaard, and E. Oja. Isometric factorization of weakly compact operators and the approximation property. Israel J. Math., 119:325–348, 2000. Google Scholar

  • [22] Y. Lindenstrauss and L. Tzafriri. Classical Banach Spaces, volume 338 of Lecture Notes Math. Springer-Verlag, 1979. Google Scholar

  • [23] A. I. Markushevich. On a basis in a wide sense for linear spaces. Dokl. Akad. Nauk., 41:241–244, 1943. Google Scholar

  • [24] B.Maurey and G. Pisier. Séries de variables aléatoires vectorielles indépendantes et propriétés géométriques des espaces de Banach. Studia Math., 58:45–90, 1976. Google Scholar

  • [25] P. Nowak and G. Yu. Large scale geometry. EMS Textbooks in Mathematics. European Mathematical Society (EMS), Zürich, 2012. Google Scholar

  • [26] M. I. Ostrovskii. Embeddability of locally finite metric spaces into Banach spaces is finitely determined. Proc. Amer. Math. Soc., 140(8):2721–2730, 2012. Web of ScienceGoogle Scholar

  • [27] R. Ostrovsky and Y. Rabani. Polynomial-time approximation schemes for geometric min-sum median clustering. J. ACM, 49 (2):139–156 (electronic), 2002. Google Scholar

  • [28] M. Ribe. On uniformly homeomorphic normed spaces. Ark. Mat., 14:237–244, 1976. Google Scholar

  • [29] J. H. Wells and L. R. Williams. Embeddings and extensions in analysis. Springer-Verlag, New York-Heidelberg, 1975. Ergebnisse der Mathematik und ihrer Grenzgebiete, Band 84. Google Scholar

About the article

Received: 2015-03-20

Accepted: 2015-05-27

Published Online: 2015-07-01

Citation Information: Analysis and Geometry in Metric Spaces, Volume 3, Issue 1, ISSN (Online) 2299-3274, DOI: https://doi.org/10.1515/agms-2015-0010.

Export Citation

© 2015 F. Baudier, G. Lancien. This work is licensed under the Creative Commons Attribution-NonCommercial-NoDerivatives 3.0 License. BY-NC-ND 3.0

Comments (0)

Please log in or register to comment.
Log in